New York, 2014

Tornadoes and Hail in New York, May 22, 2014

May 22, 2014 · NWS ALY · 19 events in 5 counties and zones

A potent shortwave trough was moving from the eastern Great Lakes towards upstate New York during the afternoon on Thursday, May 22nd. A complex frontal system was moving from west to east during the mid afternoon hours, with the triple point of where the occluded, cold and warm fronts meet situated over the Mohawk Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A potent shortwave trough was moving from the eastern Great Lakes towards upstate New York during the afternoon on Thursday, May 22nd. A complex frontal system was moving from west to east during the mid afternoon hours, with the triple point of where the occluded, cold and warm fronts meet situated over the Mohawk Valley. There was a significant gradient along the warm front, between warm and unstable air over the Mohawk Valley and cooler, more stable air over far eastern New York that originated off the western Atlantic Ocean.

As a result, a large supercell thunderstorm developed along this boundary over the southern Adirondacks and eastern Mohawk Valley and it quickly strengthened. It produced very large hail as large as 4 inches in diameter in the Amsterdam area. As this storm continued to strengthen even further, it moved south to southeast towards the Helderbergs and western parts of the Capital Region, where it produced a tornado. The tornado was on the ground for 7 miles and reached EF3 strength with maximum winds of 140 MPH, as it passed through the town of Duanesburg. The tornado dissipated once it reached western Albany County, and the more stable air in place allowed thunderstorms to weaken as they reached the Hudson Valley. Aside from one additional report of large hail in the mid-Hudson valley, no other thunderstorms reached severe levels and the threat for storms diminished by the evening with passage of the occluded boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 22, 1:08 PM EST, 27 minutes earlier.

Area forecast discussion, May 22, 1:08 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
208 PM EDT THU MAY 22 2014

.SYNOPSIS...
UNSETTLED WEATHER IS EXPECTED INTO THE HOLIDAY WEEKEND. A LOW
PRESSURE SYSTEM AND ITS ASSOCIATED WARM FRONT WILL CONTINUE TO
SLOWLY APPROACH FROM THE WEST TODAY. THIS SYSTEM WILL STALL AND
WEAKEN OVER THE REGION TONIGHT. DISTURBANCES IN THE UPPER LEVELS
OF ATMOSPHERE WILL MOVE OVER THE REGION FRIDAY THROUGH SATURDAY.
HIGHER PRESSURE WILL BUILD IN FOR THE LATTER PART OF THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

...SEVERE THUNDERSTORM WATCH 172 IN EFFECT FOR AREAS WEST OF THE
HUDSON RIVER IN NY...

AS OF 2 PM EDT...THE COMBINATION OF ONE POTENT VORT MAX ACROSS
NORTHERN NEW ENGLAND...AND ANOTHER APPROACHING FROM THE EASTERN
GREAT LAKES...HAS ALLOWED FOR STRONG MID LEVEL HEIGHT FALLS AND
COOLING ACROSS THE REGION. SOME BREAKS IN THE CLOUDS HAVE ALSO
ALLOWED THE BOUNDARY LAYER TO WARM FOR AREAS ACROSS THE WESTERN
MOHAWK VALLEY/ADIRONDACKS. MID LEVEL LAPSE RATES HAVE STEEPENED
INTO THE 7 C/KM OR GREATER RANGE...SO AT THE VERY LEAST...ELEVATED
INSTABILITY IS PRESENT...AND ALSO THERE IS SOME SFC BASED
INSTABILITY ACROSS WESTERN AREAS WHERE THE BOUNDARY LAYER HAS WARMED.

SO...THE MAIN CONVECTIVE MODE EXPECTED FOR THIS AFTERNOON IS FOR
SCATTERED...LOOSELY ORGANIZED ACTIVITY...WITH MARGINALLY LARGE
HAIL BEING THE MAIN THREAT. CAN NOT RULE OUT SOME ISOLATED
STRONG/DAMAGING WIND GUSTS AS WELL...BUT IT APPEARS THAT HAIL IS
THE MAIN THREAT.

THE BOUNDARY LAYER BECOMES INCREASINGLY STABLE EAST OF THE HUDSON
RIVER...WHERE THE COMBINATION OF A MODIFIED MARINE LAYER...AND
RAIN COOLED AIR FROM THIS MORNING/S RAINFALL EXISTS. IN
FACT...SOME TEMPS IN PORTIONS OF THE BERKSHIRES REMAIN IN THE 50S.
THE SEVERE THREAT LOOKS MUCH LOWER FOR THIS AREA...HENCE NO WATCH.
HOWEVER...WILL HAVE TO WATCH IN CASE ANY ELEVATED CONVECTIVE
REMNANTS CAN PENETRATE INTO THIS REGION.

WILL ALSO HAVE TO WATCH FOR THE POTENTIAL FOR TRAINING
THUNDERSTORMS AND HEAVY RAINFALL...ESP ACROSS THE WESTERN MOHAWK
VALLEY REGION. THIS COULD RESULT IN SOME LOCALIZED FLOODING IN
POOR DRAINAGE/LOW LYING AND URBAN AREAS.

TEMPS SHOULD REMAIN IN THE UPPER 50S TO MID 60S FOR MOST AREAS E
OF THE HUDSON RIVER...WITH 60S TO NEAR 70 NEAR AND JUST W OF THE
RIVER...AND LOWER TO PERHAPS SOME MID 70S ACROSS PORTIONS OF THE
WESTERN MOHAWK VALLEY AND ADIRONDACKS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE OCCLUDED SYSTEM IS EXPECTED TO STALL AND WEAKEN OVER THE REGION
TONIGHT. WHILE ALOFT A STRONG SHORT WAVE MOVES ACROSS THE GREAT
LAKES WITH HEIGHTS FALLS ACROSS THE REGION. THIS WILL KEEP THE
THREAT OF SHOWERS IN THE FORECAST THROUGH THE OVERNIGHT.

THE SHORT WAVE AND COLD POOL WILL MOVE OVER THE REGION FRIDAY AND
FRIDAY NIGHT. THE UPPER TROUGH WILL BECOME MORE DEFINED/DEEPEN BUT
REMAIN PROGRESSIVE. CHANCES FOR CONVECTION AND AREAL COVERAGE WILL
INCREASE ON FRIDAY WITH DAYTIME HEATING. EXPECTING NUMEROUS SHOWERS
WITH SCATTERED THUNDERSTORMS. WILL BE COOL WITH HIGHS ONLY IN THE
UPPER 50S TO MID 60S.

UPPER TROUGH AXIS WILL MOVE OFF THE COAST SATURDAY. HOWEVER THE
REGION IS EXPECTED TO BE UNDER NORTHWEST FLOW POSITIONED BETWEEN
AN UPPER LOW OVER THE CANADIAN MARITIMES AND RIDGING TO OUR WEST.
WITH TEMPERATURES STILL COLD ALOFT...WEAK SHORT WAVE ENERGY MOVING
THROUGH FLOW AND DAYTIME SCATTERED SHOWERS ARE EXPECTED WITH
ISOLATED THUNDERSTORMS. WILL NOT BE AS COOL AS FRIDAY BUT STILL
BELOW NORMAL WITH HIGHS MAINLY IN THE 60S.

CHANCES FOR SHOWERS DECREASE DURING THE EVENING WITH LOSS OF
HEATING AND SUPPORT. HEIGHTS BEGIN TO RISE OVERNIGHT.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AN UPPER LEVEL TROUGH WILL BE SITTING OVER NORTHERN NEW ENGLAND ON
SUNDAY. THE PROXIMITY OF THIS SYSTEM TO OUR AREA WILL STILL ALLOW A
SLIGHT TO LOW CHC FOR A RAIN SHOWER ON SUNDAY FOR NORTHERN AND
EASTERN AREAS. OTHERWISE...SKIES LOOK TO BE PARTLY SUNNY...AND WITH
850 HPA TEMPS OF AROUND 9-10 DEGREES C...MAX TEMPS SHOULD REACH THE
MID 70S IN MANY AREAS.

THE CLOSED OFF UPPER LEVEL LOW WILL BE TAKING ITS TIME MOVING AWAY
FROM THE AREA...AND WITH ANOTHER UPPER LEVEL DISTURBANCE DIVING ON
THE BACKSIDE OF THIS UPPER LEVEL TROUGH...THERE WILL BE A CONTINUED
LOW THREAT FOR A RAIN SHOWER INTO SUNDAY NIGHT FOR FAR NORTHEASTERN
PARTS OF THE AREA. OVERNIGHT LOWS WILL MAINLY BE IN THE 50S...WITH
SOME UPPER 40S OVER THE HIGH TERRAIN.

STRONG UPPER RIDGING DEVELOPING OVER THE CENTRAL PART OF THE US WILL
ATTEMPT TO MOVE INTO OUR REGION FOR MEMORIAL DAY.  THIS WILL ALLOW
FOR DRY AND WARM WEATHER...WITH ABOVE NORMAL TEMPS. VALLEY HIGHS MAY
MAKE A RUN AT 80 DEGREES...WITH 70S FOR THE HILLS/MOUNTAINS.

HOWEVER...THIS RIDGE MAY HAVE A TOUGH TIME MAINTAINING ITS DOMINANCE
ON OUR WEATHER FOR THE EARLY TO MID PART OF THE WEEK. AS OUR AREA
WILL ON THE NORTHERN FRINGE OF THE RIDGE...UPPER LEVEL DISTURBANCES
MAY RIDE UP AND AROUND THE RIDGE. THIS MAY ALLOW FOR A SLIGHT TO LOW
CHC OF RAIN SHOWERS OR THUNDERSTORMS BETWEEN MONDAY NIGHT AND
WEDNESDAY. THE DAY OF THE BIGGEST THREAT WILL BE DURING DAYTIME
HEATING ON TUESDAY...WITH SCATTERED SHOWERS/THUNDERSTORMS.  WARM
TEMPS ALOFT /AROUND 10 DEGREES C AT 850 HPA/ WILL CONTINUE TO ALLOW
FOR HIGHS REACHING THE UPPER 70S FOR TUES/WEDNESDAY...WITH LOWS
MAINLY IN THE 50S. BY LATER IN THE WEEK...IT APPEARS THE RIDGE WILL
WIN OUT...WITH HEIGHTS BUILDING FURTHER ACROSS OUR AREA. THIS LOOKS
TO ALLOW FOR A REDUCED THREAT FOR PRECIP LATE IN THE WEEK...WITH
POTENTIALLY EVEN WARMER TEMPERATURES.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR WEST OF THE HUDSON
RIVER...THAT WOULD IMPACT KALB AND KGFL FOR NOW. AS OF 1210 PM
EDT...A THUNDERSTORM WAS MOVING TOWARD KGFL.

AFTER A BRIEF RESPITE...RADAR ALREADY INDICATED MORE SHOWERS AND
EVEN THUNDERSTORMS FIRING UP TO THE WEST OF THE TAF SITES.

FOR NOW...DID NOT MENTION ACTUAL THUNDER IN THE TAFS (OUTSIDE OF
KGFL) AS THE PROBABILITY OF ANY TAF BEING DIRECTLY IMPACT BY A
THUNDERSTORM LOOKS TO BE BELOW 50 PERCENT. HOWEVER...THE CHANCE IS
THERE AND WE CERTAINLY BELIEVE AT LEAST SHOWERS COULD IMPACT THE
TAFS PRETTY MUCH FROM 20Z ON.

CONDITIONS WILL VACILLATE BETWEEN VFR AND MVFR...EXCEPT OCCASIONALLY
IFR CIGS ARE EXPECTED EARLY THIS AFTERNOON AT KPOU AND KPSF.

ANY THUNDERSTORM COULD PRODUCE GUSTY WINDS AND LARGE HAIL.

SHOWERS AND ANY THUNDERSTORMS LOOK TO DIMINISH BY DARK. TONIGHT WE
WILL HOLD ONTO CLOUDS...LOWERING TO LOW MVFR CIGS (IFR CIGS AT KGFL
AND KPSF). THERE COULD SOME DRIZZLE OR LIGHT SHOWERS AROUND ALONG
WITH SOME MIST.

ON FRIDAY...CIGS LOOK TO RISE BACK INTO HIGH MVFR OR VFR RANGE BUT
THERE WILL LIKELY BE MORE SHOWERS DEVELOPING WHICH COULD TEMPORARILY
LOWER THEM BACK INTO THE LOWER MVFR OR EVEN IFR. FOR NOW...DID NOT
REFLECT THIS POSSIBLE TREND THIS FAR OUT.

OUTLOOK...
FRIDAY NIGHT THROUGH SATURDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF
SHRA...TSRA.
SATURDAY NIGHT THROUGH SUNDAY: LOW OPERATIONAL IMPACT. SLIGHT
CHANCE OF SHRA.
SUNDAY NIGHT THROUGH MEMORIAL DAY: NO OPERATIONAL
IMPACT. NO SIG WX.

&&

.FIRE WEATHER...
UNSETTLED WEATHER IS EXPECTED INTO THE HOLIDAY WEEKEND. A LOW
PRESSURE SYSTEM AND ITS ASSOCIATED WARM FRONT WILL CONTINUE TO
SLOWLY APPROACH FROM THE WEST TODAY. THIS SYSTEM WILL STALL AND
WEAKEN OVER THE REGION TONIGHT. DISTURBANCES IN THE UPPER LEVELS
OF ATMOSPHERE WILL MOVE OVER THE REGION FRIDAY THROUGH SATURDAY.
HIGHER PRESSURE WILL BUILD IN FOR THE LATTER PART OF THE WEEKEND.

&&

.HYDROLOGY...
UNSETTLED WEATHER IS EXPECTED INTO THE HOLIDAY WEEKEND. THE
MODEL GUIDANCE CONTINUES TO HAVE A TOUGH TIME WITH QPF AMOUNTS.
HAVE FAVORED GUIDANCE FROM THE WEATHER PREDICTION CENTER FOR THE
FORECAST...LOOKING AT TOTAL RAINFALL AMOUNTS THROUGH FRIDAY UP TO
AN INCH. SOME LOCALLY HIGHER AMOUNTS MAY OCCUR WHERE THUNDERSTORMS
PRODUCE HEAVIER RAINFALL WHICH COULD RESULT IN SOME MINOR FLOODING
OF POOR DRAINAGE AND LOW LYING AREAS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...IAA/HWJIV/KL
SHORT TERM...IAA
LONG TERM...FRUGIS
AVIATION...FRUGIS/HWJIV
FIRE WEATHER...IAA
HYDROLOGY...IAA
Hazardous weather outlook, May 22, 12:01 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
101 PM EDT THU MAY 22 2014

NYZ032-033-038>042-047>052-058-059-063-064-082-083-231200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN GREENE-EASTERN GREENE-
WESTERN ULSTER-EASTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-
101 PM EDT THU MAY 22 2014

...SEVERE THUNDERSTORM WATCH 172 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN ADIRONDACKS AND
MOHAWK VALLEY...THE SCHOHARIE VALLEY AND EASTERN CATSKILLS...THE
LAKE GEORGE SARATOGA REGION AND FOR THE CAPITAL REGION WEST OF THE
HUDSON RIVER IN EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IN ADDITION...SOME LOCALIZED MINOR FLOODING OF POOR DRAINAGE...LOW
LYING AND URBAN AREAS IS POSSIBLE DUE TO LOCALLY VERY HEAVY
RAINFALL IN AREAS WHICH RECEIVE SLOW MOVING AND MULTIPLE
THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...SATURDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

CTZ001-013-MAZ001-025-NYZ043-053-054-060-061-065-066-084-VTZ013>015-
231200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN WASHINGTON-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
101 PM EDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK FOR
AREAS EAST OF THE HUDSON RIVER...AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THERE
IS THE POSSIBILITY FOR AN ISOLATED STRONG THUNDERSTORM PRODUCING
GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...SATURDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 22, 11:29 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1229 PM EDT THU MAY 22 2014

NYZ033-041-042-082-083-221700-
HAMILTON NY-NORTHERN WARREN NY-SOUTHEAST WARREN NY-NORTHERN FULTON
NY-NORTHERN SARATOGA NY-
1229 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WELLS...OR
ABOUT 14 MILES SOUTHEAST OF SPECULATOR...AND MOVING SOUTHEAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHVILLE AND 6 MILES SOUTHWEST OF DAY CENTER BY 1250 PM EDT

LAT...LON 4337 7382 4315 7428 4350 7453 4361 7411
TIME...MOT...LOC 1628Z 336DEG 27KT 4340 7421

IRL
Special weather statement, May 22, 11:59 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1259 PM EDT THU MAY 22 2014

NYZ033-041-042-082-221730-
HAMILTON NY-NORTHERN WARREN NY-NORTHERN FULTON NY-
NORTHERN SARATOGA NY-
1259 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SACANDAGA
CAMPGROUND...OR ABOUT 17 MILES SOUTHEAST OF SPECULATOR...AND MOVING
SOUTHEAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTHVILLE...EDINBURG...6 MILES WEST OF DAY CENTER AND 8 MILES NORTH
OF NORTHAMPTON BEACH PUBLIC CAMPGROUND BY 130 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NEW YORK.

LAT...LON 4331 7385 4314 7427 4338 7448 4354 7418
TIME...MOT...LOC 1659Z 317DEG 10KT 4336 7422

IRL
Special weather statement, May 22, 12:14 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
114 PM EDT THU MAY 22 2014

NYZ047-051-052-058-221745-
SCHOHARIE NY-WESTERN ALBANY NY-EASTERN ALBANY NY-WESTERN GREENE NY-
114 PM EDT THU MAY 22 2014

...A CLUSTER OF STRONG THUNDERSTORMS IN

  SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL
HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE
LOCATED NEAR BREAKABEEN...AND MOVING SOUTHEAST AT 15 MPH.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL ACCOMPANY THESE
THUNDERSTORMS PRODUCING PONDING OF WATER ON ROADWAYS.

THESE THUNDERSTORMS WILL BE NEAR...
8 MILES NORTHEAST OF GILBOA BY 125 PM EDT
LIVINGSTONVILLE BY 130 PM EDT
PRESTON HOLLOW AND 9 MILES NORTH OF WINDHAM BY 145 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NEW YORK.

LAT...LON 4250 7401 4228 7421 4247 7466 4272 7437
TIME...MOT...LOC 1713Z 311DEG 13KT 4251 7434

IRL
Special weather statement, May 22, 12:28 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT THU MAY 22 2014

NYZ032-038-221800-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
128 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM IN

  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR
NORTHWOOD...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
OHIO...6 MILES NORTHEAST OF COLD BROOK AND 7 MILES NORTHEAST OF
POLAND BY 140 PM EDT
8 MILES NORTHEAST OF NEWPORT BY 155 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NEW YORK.

LAT...LON 4330 7515 4331 7512 4334 7509 4355 7510
      4340 7483 4334 7487 4333 7484 4312 7503
      4319 7511 4322 7508 4324 7515 4326 7517
TIME...MOT...LOC 1728Z 302DEG 15KT 4334 7505

IRL
Special weather statement, May 22, 1:18 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
218 PM EDT THU MAY 22 2014

NYZ033-041-042-082-221845-
HAMILTON NY-NORTHERN WARREN NY-NORTHERN FULTON NY-
NORTHERN SARATOGA NY-
218 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  SARATOGA COUNTY IN EAST CENTRAL NEW YORK...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR WELLS...OR
ABOUT 10 MILES SOUTH OF SPECULATOR...AND MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
WELLS BY 225 PM EDT
SACANDAGA CAMPGROUND BY 230 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NEW YORK.

LAT...LON 4341 7390 4322 7425 4335 7455 4355 7434
TIME...MOT...LOC 1818Z 307DEG 17KT 4342 7432

IRL
Special weather statement, May 22, 1:21 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
221 PM EDT THU MAY 22 2014

NYZ058>060-064-221845-
EASTERN GREENE NY-WESTERN GREENE NY-EASTERN ULSTER NY-
WESTERN COLUMBIA NY-
221 PM EDT THU MAY 22 2014

...A STRONG THUNDERSTORM IN

  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...

AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...UP TO ONE HALF INCH
HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR HUNTER...OR ABOUT OVER HUNTER...AND MOVING SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTH-SOUTH LAKE CAMPGROUND BY 240 PM EDT
7 MILES WEST OF HIGH FALLS AND 9 MILES NORTHWEST OF SAUGERTIES BY 245
PM EDT.

THERE WERE OTHER THUNDERSTORMS IN THE VICINITY CAPABLE OF PRODUCING
BRIEF HEAVY RAIN AND PEA SIZED HAIL AS WELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR EASTERN NEW YORK.

LAT...LON 4200 7401 4205 7410 4210 7408 4211 7421
      4219 7437 4234 7424 4219 7385
TIME...MOT...LOC 1821Z 302DEG 15KT 4222 7420

HWJIV

The radar

The Albany radar (KENX), 53 km away, was scanning. The volume nearest the first event began at 18:37 UTC.

Open the radar archive at this moment

Event by event

14 hail, 2 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Fulton

When
May 22, 1:35 PM EST to 1:50 PM EST
Where
Fulton County, 0.55 mi NE of Broadalbin
Measured
2 in hail
Reported by
NWS Employee
Coordinates
43.055, -74.192

Both trained spotters and an NWS employee reported hail measuring up to two inches in diameter occurring in Broadalbin during a thunderstorm. Video footage showed golf ball sized hail impacting cars on State Route 29. Hail lasted up to fifteen minutes in duration.

Hail, Fulton

When
May 22, 1:50 PM EST to 2:05 PM EST
Where
Fulton County, 0.37 mi ESE of Perth
Measured
2.25 in hail
Reported by
Public
Coordinates
43.017, -74.194

Several members of the public reported hail measuring as large as 2.25 inches in diameter in Perth during a thunderstorm.

Hail, Fulton

When
May 22, 1:55 PM EST to 2:10 PM EST
Where
Fulton County, 2.81 mi S of Hill Corners
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -74.190

A trained spotter reported baseball size hail falling during a thunderstorm two miles south of Perth.

Hail, Montgomery

When
May 22, 2:00 PM EST to 2:10 PM EST
Where
Montgomery County, 1.02 mi ENE of Hagaman
Measured
1 in hail
Reported by
Social Media
Coordinates
42.975, -74.151

A member of the public reported via Facebook quarter size hail falling in Hagaman during a thunderstorm.

Hail, Montgomery

When
May 22, 2:05 PM EST to 2:10 PM EST
Where
Montgomery County, 1.11 mi WNW of Ft Johnson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.957, -74.239

A trained spotter reported golf ball sized hail occurring during a thunderstorm in Fort Johnson.

Hail, Montgomery

When
May 22, 2:05 PM EST to 2:15 PM EST
Where
Montgomery County, 0.47 mi SW of Hagaman
Measured
1 in hail
Reported by
Public
Coordinates
42.965, -74.176

Quarter size hail was reported by a student at Amsterdam High School in Amsterdam during a thunderstorm.

Hail, Montgomery

When
May 22, 2:05 PM EST to 2:20 PM EST
Where
Montgomery County, 0.41 mi NE of Amsterdam
Measured
2.75 in hail
Reported by
Public
Coordinates
42.934, -74.174

A member of the public reported baseball size hail falling on Frederick Street in Amsterdam during a thunderstorm.

Hail, Montgomery

When
May 22, 2:05 PM EST to 2:20 PM EST
Where
Montgomery County, 0.86 mi NW of Amsterdam
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
42.940, -74.190

A trained spotter reported hail measuring 4 inches in diameter during a thunderstorm in Amsterdam. Photos confirmed the size of the hailstones.

Hail, Montgomery

When
May 22, 2:05 PM EST to 2:20 PM EST
Where
Montgomery County, 0.82 mi NE of Amsterdam
Measured
1 in hail
Reported by
Social Media
Coordinates
42.938, -74.168

Quarter sized hail was reported during a thunderstorm on Julia Street in Amsterdam by a member of the public on Facebook.

Hail, Montgomery

When
May 22, 2:10 PM EST to 2:20 PM EST
Where
Montgomery County, 0.56 mi NNE of South Amsterdam
Measured
1.5 in hail
Reported by
Social Media
Coordinates
42.928, -74.197

A member of the public reported via Facebook ping pong ball sized hail during a thunderstorm in the Town of Florida, one mile south of Amsterdam.

Hail, Montgomery

When
May 22, 2:32 PM EST to 2:36 PM EST
Where
Montgomery County, Scotch Bush
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.850, -74.200

Quarter size hail was reported during a thunderstorm one mile south-southwest of Scotch Bush.

Tornado, Schenectady

When
May 22, 2:33 PM EST to 2:54 PM EST
Where
Schenectady County, 2.05 mi NE of Braman Corners to 1.47 mi E of Quaker Street
Rating
EF3
Path length
6.28 mi
Path width
440 yd
Continued into
Albany, Ny (ALY)
Reported by
NWS Storm Survey
Coordinates
42.820, -74.190

A severe thunderstorm produced a tornado near the intersection of State Route 30 and Churches Road in Duanesburg, producing damage to trees. The tornado continued in a south-southeast direction and caused damage to a roof at the corner of Hardin and Knight Roads in Duanesburg. At the corner of Hardin and Gross Roads, several trees were sheared off.

The tornado strengthened as it reached 1885 Mudge Road in Duanesburg. It caused damage to the roof of a home, where debris was wedged under the eaves of the house. Numerous trees were downed at this location as well. As the storm continued to near Old Dane Road, numerous trees were downed as well.

The tornado reached it's maximum strength at the intersection of US Route 20 and Mudge Road. A well-built house (one story ranch) built in 1973 was nearly destroyed, with most of the walls gone. The tornado was determined to be an EF3 strength at this point with maximum winds of 140 MPH. A tractor trailed was also blown over on Route 20 as a result of the tornado winds as well.

On nearby Cole Road, the tornado caused damage to an Ambulance Garage with damage to the roof and doors. A side wall of the building was completely blown out and a dumpster was tossed. Another house on Cole Road had siding shingles ripped off and windows blown out of the house as well. Numerous trees and power lines were downed as well.

The tornado crossed Interstate 88 in Princetown. Strong winds associated with the tornado caused two tractor trailer trucks to flip over on the highway. Trees along the highway were sheared off as well.

The tornado continued south and affected homes in Delanson. Shingles were blown off a house and damaged a greenhouse at 4155 Schoharie Turnpike and another home at Crow Hill Road had damage to siding and a garage, which was lifted off its foundation and collapsed.

The tornado weakened, but continued to move south towards the Albany County line.

Tornado, Albany

When
May 22, 2:54 PM EST to 2:55 PM EST
Where
Albany County, 4.67 mi NNW of Knox to 4.16 mi NNW of Knox
Rating
EF1
Path length
0.51 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
42.734, -74.151

A tornado continued into northwestern Albany County after a long path across Schenectady County. The tornado produced damage to trees and a roof on Bozenkill Road before dissipating. Although the entire path of the tornado was nearly 7 miles, it was only on the ground in Albany County for about a half of a mile.

Thunderstorm Wind, Albany

When
May 22, 2:55 PM EST
Where
Albany County, 1.88 mi WNW of Altamont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.712, -74.064

Windows were blown out of a house near Altamont as a result of thunderstorm wind damage.

Hail, Albany

When
May 22, 2:57 PM EST to 3:10 PM EST
Where
Albany County, 2.88 mi WNW of Altamont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.719, -74.081

Quarter size hail was reported during a thunderstorm in the town of Knox on Bozenkill Road.

Hail, Schenectady

When
May 22, 3:00 PM EST to 3:05 PM EST
Where
Schenectady County, 0.65 mi NE of Duanesburg
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
42.757, -74.121

Large apple size hail was reported during a thunderstorm in Duanesburg.

Thunderstorm Wind, Albany

When
May 22, 3:00 PM EST
Where
Albany County, 1.29 mi NW of Altamont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.713, -74.048

A home was damaged and a barn collapsed as a result of thunderstorm wind damage near Altamont.

Funnel Cloud, Albany

When
May 22, 3:15 PM EST
Where
Albany County, 0.43 mi NNW of Berne
Reported by
Social Media
Coordinates
42.626, -74.133

A funnel cloud was reported during a thunderstorm in East Berne via Facebook.

Hail, Ulster

When
May 22, 3:52 PM EST to 3:55 PM EST
Where
Ulster County, 0.59 mi SSW of New Paltz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.742, -74.084

Quarter size hail was reported during a thunderstorm in New Paltz by a trained spotter on the campus of the State University of New York at New Paltz.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyThe tornado archive for New York, 2014Warnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513727, 513728, 513739, 513732, 513730, 513733, 513738, 513740, 513742, 513734, 513743, 513755, 513757, 513779, 513773, 513744, 513781, 513785, 513745.